A Caltech Library Service

Buffering Dynamics and Stability of Internet Congestion Controllers

Sojoudi, Somayeh and Low, Steven H. and Doyle, John C. (2014) Buffering Dynamics and Stability of Internet Congestion Controllers. IEEE/ACM Transactions on Networking, 22 (6). pp. 1808-1818. ISSN 1063-6692. doi:10.1109/TNET.2013.2287198.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Many existing fluid-flow models of the Internet congestion control algorithms make simplifying assumptions on the effects of buffers on the data flows. In particular, they assume that the flow rate of a TCP flow at every link in its path is equal to the original source rate. However, a fluid flow in practice is modified by the queueing processes on its path, so that an intermediate link will generally not see the original source rate. In this paper, a more accurate model is derived for the behavior of the network under a congestion controller, which takes into account the effect of buffering on output flows. It is shown how this model can be deployed for some well-known service disciplines such as first-in–first-out and generalized weighted fair queueing. Based on the derived model, the dual and primal-dual algorithms are studied under the common pricing mechanisms, and it is shown that these algorithms can become unstable. Sufficient conditions are provided to guarantee the stability of the dual and primal-dual algorithms. Finally, a new pricing mechanism is proposed under which these congestion control algorithms are both stable.

Item Type:Article
Related URLs:
URLURL TypeDescription
Low, Steven H.0000-0001-6476-3048
Doyle, John C.0000-0002-1828-2486
Additional Information:© 2013 IEEE. Manuscript received October 20, 2011; revised July 24, 2012; accepted September 23, 2013; Manuscript received October 20, 2011; revised July 24, 2012; accepted September 23, 2013; approved by IEEE/ACM TRANSACTIONS ON NETWORKING Editor V. Misra. Date of publication November 08, 2013; date of current version December 15, 2014. This work was supported by ONR MURI N00014-08-1-0747 “Scalable, Data-driven, and Provably-correct Analysis of Networks,” ARO MURI W911NF-08-1-0233 “Tools for the Analysis and Design of Complex Multi-Scale Networks,” the Army’s W911NF-09-D-0001 Institute for Collaborative Biotechnology, and the NSF NetSE under Grant CNS-0911041.
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-08-1-0747
Army Research Office (ARO)W911NF-08-1-0233
Army Research Office (ARO)W911NF-09-D-0001
NSF NetSECNS-0911041
Subject Keywords:Buffering dynamics; internet congestion control; stability analysis
Issue or Number:6
Record Number:CaltechAUTHORS:20150109-091116665
Persistent URL:
Official Citation:Sojoudi, S.; Low, S.H.; Doyle, J.C., "Buffering Dynamics and Stability of Internet Congestion Controllers," Networking, IEEE/ACM Transactions on , vol.22, no.6, pp.1808,1818, Dec. 2014 doi: 10.1109/TNET.2013.2287198
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:53457
Deposited By: Jason Perez
Deposited On:09 Jan 2015 21:48
Last Modified:10 Nov 2021 20:02

Repository Staff Only: item control page